Antibiotics have saved more lives than all medical advances except safe water/appropriate sewage disposal and immunizations. Of course, antibiotics may have adverse effects and thus should be utilized selectively and wisely, for appropriate indications.

A recent review by Bhattacharya and colleagues in the journal Neurology sought to identify previous published reports of alleged neurologic adverse events associated with antibiotic exposure in case series or individual case reports from 1946 to 2013.1  

The key issue of course is proving causality rather than coincidence between administration of an antibiotic and a neurologic manifestation like hallucinations, seizures, psychosis, myoclonus, or impaired muscle coordination in a given patient who often has complicated medical issues. A 2013 report by Fugate et al published  in Critical Care  had identified  a 15% rate of encephalopathy associated with cefepime in 100 critical care patients.2

In very ill patients with frequent renal and/or hepatic compromise (especially the elderly), supratherapeutic or even toxic levels of antibiotics might be achieved even with standard doses; this is yet another argument for judicious selection of antibiotic therapy, such as, avoiding these agents in patients without a valid indication for their use.

Bhattacharya’s review included almost all adults (median age=54 years), 25% with renal compromise, 20% with psychiatric histories, and 3% with hepatic compromise. Their manifestations included delusions or hallucinations in 47% (mostly allegedly associated with sulfa agents, quinolones, macrolides, and procaine penicillin), seizures in 14% (penicillins and cephalosporins), myoclonus in 15% (mostly penicillins and cephalosporins), and cerebellar features in 5% (metronidazole). 

 They report a median time of 5 days from initiation of an antibiotic to the onset of neurologic manifestation (except 3 weeks for INH and metronidazole) and a median time of 5 days to resolution of the neurologic issue after discontinuation of drug (13 days for metronidazole). These authors used the Naranjo scale to assess the likelihood of causation between a drug and an adverse effect.3 With this scale, a definite association requires 9 or more points, probable is 5-8 points, and possible is 1-4 points. In this study, the authors calculated a score of 4, not even a probable overall association.

Proof of causation generally requires careful prospective studies; retrospective assessment of case reports and case series published over an almost 70-year period must inevitably lead to missing data as well as recall bias and other methodologic  issues. While it is likely that antibiotic-associated encephalopathy can occur, the conclusions of  this report need verification in careful prospective assessment of these complicated patients.

References

1.     Bhattacharyya S, Darby RR, Raibagkar P, et al. Antibiotic-associated encephalopathy. Neurology. 2016; doi:http:/​/​dx.​doi.​org/​10.​1212/​WNL.​0000000000002455.

2.    Fugate JE, Kalimullah EA, Hocker SE, et al. Cefepime neurotoxicity in the intensive care unit: a cause of severe, underappreciated encephalopathy. Crit Care. 2013; 17:R264.

3.     Naranjo CABusto USellers EM, et al.   A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981; 30:239.